Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 277, NWS North Platte, NE

August 4, 20234 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2023, 5:39 PM MDT for 4 counties in Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2023, 5:39 PM MDT (23:39 UTC)
Expired
Aug 4, 2023, 6:30 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Chase County, NE, Deuel County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 5:37 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:37 PM MDT, 2 minutes earlier.

Area forecast discussion, Aug 4, 5:37 PM MDT, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
637 PM CDT Fri Aug 4 2023

...Aviation Update...

.SYNOPSIS...
Issued at 321 PM CDT Fri Aug 4 2023

Key Messages:

- Severe storms possible this evening with large hail/damaging winds
  being the main threats.

- Severe threat shifts mainly south and east of the forecast area
  for Saturday.

- Breezy and cooler across the area Saturday and Sunday with gusty
  west and northwest winds.

H5 analysis this morning had a messy area of low pressure anchored
from northwestern Wyoming into southeastern Montana. Vis satellite
data as of midday has circulations noted in far SW South Dakota, SE
Montana, central Wyoming and NW Wyoming. Further east, a shortwave
trough was located over NE Kansas and SE Nebraska. Over the
remainder of the CONUS and Canada, an elongated area of high
pressure extended from southern Arizona east to the panhandle of
Florida. A closed low was located over Quebec with a trough
extending south to northern portions of the Bahamas. A shortwave
trough was located over northern Saskatchewan with a closed low off
the coast of western British Columbia. At the surface, a stationary
front extended from the central Texas Panhandle, east northeast to
southwestern Missouri. Another frontal boundary extended from
central Montana into southeastern Saskatchewan and western Manitoba.
Closer to western and north central Nebraska, a weak surface trough
was present from just east of Valentine to around Lexington
Nebraska. This trough served as a wind shift line with light
southerly or westerly winds west of the boundary with southeasterly
or easterly winds east of the boundary. Another weak convergent wind
boundary extended across the central Nebraska Panhandle this
afternoon. Skies were clear to partly cloudy mid afternoon and 3 PM
CT temperatures ranged from 79 degrees at Gordon to 88 degrees at
Imperial.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 321 PM CDT Fri Aug 4 2023

Precipitation chances and the threat for severe storms, mainly
tonight, is the main forecast challenge. For tonight: In the lead-
up to 6 PM, two areas of thunderstorm initiation are coming to
light across western Nebraska. The first possibility is over north
central Nebraska. This is INVOF of a weak wind convergence
boundary, currently over northern Cherry County. The second area
of concerns is over the south central Panhandle INVOF of another
wind convergence boundary. This second area will more then likely
be influenced by incoming convection from southeastern Wyoming off
the Cheyenne Ridge. Lapse rates in the H85-H70 layer are steeper
in the southern panhandle. So, once convection does initialize, it
should go quickly in this area. Over north central Nebraska,
lapse rates are not as steep so am thinking convection will be
slower to materialize. For storms that do develop and punch into
the mid levels, ample deep layer shear will lead to rotating
storms early on in the evening. Storms should transition to more
of a line by mid evening along the highway 83 corridor, before
weakening in central and eastern Nebraska overnight, due to a
absent low level jet. In the meantime, current thinking is A) The
main hail threat is in the western half of the current slight
risk. B) The main wind threat will be more focused over the
eastern half of the slight risk area where more robust DCAPE is
present. As for initiation timing, current thoughts are are around
3 PM CT in the central and western panhandle, with storms
arriving in the North Platte area around 8 PM CT. Storms should
then exit most of the area by midnight CT. Saturday morning will
be fairly quiet with increasing west and northwest winds by late
morning. The latest NAM12 and 4KM NAM solns are indicating some
gust potential to 30 MPH Saturday morning into the afternoon
hours. This looks viable, especially over the northern half of the
forecast area thanks to cold air advection behind a cold frontal
boundary. This boundary will become oriented from SW Nebraska to
NE Nebraska by 00z Sunday. Thunderstorms will be possible in two
areas along this feature. 1) in far southwestern Nebraska and 2)
possibly in our far northeastern forecast area. Based on the model
timing this morning, believe the bulk of the severe threat for
Saturday will be just off to the east and south of the area.
However, if the models slow the front down with its next run or
two, the severe threat will shift north and west, back into
portions of the forecast area. Will pass these concerns on to the
upcoming shift to have them monitor this. Another area of
precipitation will be over northwestern portions of the forecast
area where some wraparound precipitation may develop on the
western and southwestern periphery of the upper level low over
South Dakota. The upper level low will track southeast into
northeastern Nebraska and southeastern South Dakota Saturday
night. Precipitation chances will shift from central and northern
portions of the forecast area, into northeastern portions of the
forecast area late Saturday night into Sunday morning with the
threat for precipitation exiting the area by midday. Once again,
we should see some gusty winds, especially late Sunday morning
into the afternoon hours. The 4 KM NAM soln indicates some gust
potential to 40 MPH in the eastern half of the CWA midday Sunday.
This seems believable with statistical guidance forecasting
sustained winds of 25 MPH in the same time frame.

.LONG TERM...(Sunday night through Friday)
Issued at 321 PM CDT Fri Aug 4 2023

Northwesterly flow aloft will dominate the long term pattern into
next week. Two decent threats for precipitation are Monday night
and again on Tuesday night. On Monday night, the main forcing
mechanism is mid level warm advection with a strong shortwave and
frontal passage for Tuesday night. After cool temperatures in the
70s for Monday, readings will moderate back into the 80s for
Tuesday through Friday with the warmest temps toward the end of
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 638 PM CDT Fri Aug 4 2023

Scattered to numerous thunderstorms are underway across wrn and
ncntl Nebraska. This storm activity will move east this evening
and exit the region by 07z-08z.

MVFR ceilings are possible across ncntl Nebraska 12z-15z Saturday
morning. MVFR ceilings are possible across nrn Nebraska Saturday
afternoon, generally affecting areas along and north of highway
20.

Scattered showers and thunderstorms are also possible throughout
the day across nrn Nebraska, generally affecting areas along and
north of highway 20.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Aug 4, 1:55 PM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
255 PM CDT Fri Aug 4 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-052000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
255 PM CDT Fri Aug 4 2023 /155 PM MDT Fri Aug 4 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Late this afternoon and tonight.

Scattered thunderstorms are expected to develop across western
Nebraska this afternoon, spreading eastward across the area late
this afternoon into the evening. A few severe storms are possible,
especially along and west of a line from Bassett to Broken Bow.
Strong wind gusts, large hail, and locally heavy rainfall are the
primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible again on Saturday, however, it
appears most of the severe potential will remain east of the area.

Periodic shower and thunderstorm chances persist Sunday into the
middle of next week, primarily in the afternoon and evening. The
severe weather potential remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size, damaging
thunderstorm wind gusts as well as flooding.

In the hours before

Special weather statement, Aug 4, 4:03 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
503 PM CDT Fri Aug 4 2023

NEZ023-024-035-036-042245-
Hooker NE-Grant NE-Arthur NE-McPherson NE-
503 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northeastern Arthur,
southeastern Grant, southwestern Hooker and northwestern McPherson
Counties through 545 PM CDT/445 PM MDT/...

At 503 PM CDT/403 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Swan Lake, or 14 miles northeast of Arthur, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Swan Lake, Green Lake, Sand Beach Lake, Lena, Three Mile Lake, Big
Lamunyon Flats, Cogill Lake, Calora and East Cody Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4164 10162 4182 10162 4187 10109 4160 10109
TIME...MOT...LOC 2203Z 268DEG 18KT 4174 10152

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Buttler
Special weather statement, Aug 4, 4:46 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
546 PM CDT Fri Aug 4 2023

NEZ006-042330-
Keya Paha NE-
546 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northwestern Keya
Paha County through 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millboro, or 20 miles northwest of Springview, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Keya
Paha County.

This includes the following highways...
 Highway 183 between mile markers 128 and 225.
 Highway 12 between mile markers 24 and 26, and near mile marker 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4289 9972 4288 10017 4300 10018 4300 9972
TIME...MOT...LOC 2246Z 273DEG 19KT 4302 10004

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JWS
Special weather statement, Aug 4, 4:48 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
448 PM MDT Fri Aug 4 2023

NEZ056>058-042330-
Deuel NE-Perkins NE-Keith NE-
448 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northwestern
Perkins, southwestern Keith and Deuel Counties through 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chappell, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chappell, Big Springs, Barton, Goldeneye State Wildlife Management
Area and Megeath.

This includes Interstate 80 in Nebraska between mile markers 87 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4122 10195 4097 10193 4097 10205 4101 10205
      4100 10245 4117 10247
TIME...MOT...LOC 2248Z 272DEG 18KT 4108 10236

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Buttler
Special weather statement, Aug 4, 5:02 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
602 PM CDT Fri Aug 4 2023

NEZ008-009-042345-
Brown NE-Rock NE-
602 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of west central Rock
and east central Brown Counties through 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ainsworth, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ainsworth, Bassett and Long Pine.

This includes the following highways...
 Highway 183 between mile markers 167 and 198.
 Highway 20 between mile markers 236 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4241 9997 4260 10000 4264 9951 4234 9950
TIME...MOT...LOC 2302Z 264DEG 19KT 4252 9987

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JWS
Local storm report, Aug 4, 5:03 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
603 PM CDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             Chappell                41.09N 102.47W
08/04/2023  M0.25 inch       Deuel              NE   Emergency Mngr

            Intense rainfall and small hail. Very low
            visibility.

&&
Local storm report, Aug 4, 5:29 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
629 PM CDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Hail             3 S Ainsworth           42.51N 99.86W
08/04/2023  M1.75 inch       Brown              NE   Emergency Mngr

            Brown/Rock County EMA reports quarter to
            golf ball sized hail.

&&

ARV

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:52 PM MDTSpecial Weather StatementLBFDeuel38 min
Aug 3, 8:04 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden41 min
Aug 3, 8:43 PM MDTSpecial Weather StatementLBFDeuel32 min
Aug 3, 8:43 PM MDTSevere Thunderstorm WarningLBFSheridan62 min
Aug 3, 9:30 PM MDTSpecial Weather StatementLBFKeith45 min
Aug 3, 9:32 PM MDTAreal Flood AdvisoryLBFSheridan3 hr
Aug 3, 9:33 PM MDTSevere Thunderstorm WarningLBFChase42 min
Aug 3, 9:45 PM MDTSpecial Weather StatementLBFSheridan45 min
Aug 3, 9:51 PM MDTAreal Flood AdvisoryLBFDeuel, Keith2 hr
Aug 3, 10:10 PM MDTAreal Flood AdvisoryLBFSheridan2 hr
Aug 3, 10:14 PM MDTSpecial Weather StatementLBFChase, Hayes, Perkins46 min
Aug 3, 10:36 PM MDTSpecial Weather StatementLBFSheridan54 min
Aug 3, 10:45 PM MDTSpecial Weather StatementLBFArthur60 min
Aug 4, 3:56 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden49 min
Aug 4, 4:03 PM MDTSpecial Weather StatementLBFMcPherson42 min
Aug 4, 4:34 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson41 min
Aug 4, 4:46 PM MDTSpecial Weather StatementLBFKeya Paha44 min
Aug 4, 4:48 PM MDTSpecial Weather StatementLBFDeuel42 min
Aug 4, 5:02 PM MDTSpecial Weather StatementLBFBrown43 min
Aug 4, 5:06 PM MDTAreal Flood AdvisoryLBFDeuel, Keith, Perkins3 hr
Aug 4, 5:28 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBrown, Rock47 min
Aug 4, 5:31 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Thomas44 min
Aug 4, 5:49 PM MDTSpecial Weather StatementLBFSheridan41 min
Aug 4, 5:49 PM MDTSevere Thunderstorm WarningLBFLogan, McPherson41 min
Aug 4, 5:52 PM MDTSpecial Weather StatementLBFKeya Paha53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.